Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Paducah, KY

April 2, 2009Saline County, Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 2, 2009, 3:35 PM CDT for Saline County, Williamson County, Illinois. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 3:35 PM CDT (20:35 UTC)
Expired
Apr 2, 2009, 5:15 PM CDT
In force
100 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 022035
FFWPAH
ILC165-199-022230-
/O.NEW.KPAH.FF.W.0007.090402T2035Z-090402T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN SOUTHERN ILLINOIS...
  EASTERN WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 530 PM CDT

* AT 331 PM CDT...THUNDERSTORMS WITH TORRENTIAL RAIN WERE MOVING 
NORTHEAST ACROSS MOST OF THE WARNED AREA. ADDITIONAL THUNDERSTORMS 
WITH HEAVY RAIN WILL MOVE OVER THE SAME AREAS THROUGH AT LEAST 430 
PM. A TRAINED SPOTTER ALREADY REPORTED WATER OVER A ROAD NEAR 
CORINTH IN WILLIAMSON COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GALATIA... 
ELDORADO AND HARRISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
RECTOR CREEK...COCKEREL BRANCH...SOUTH FORK SALINE RIVER...SALINE 
RIVER...BRUSHY CREEK...PANKEY BRANCH...BRIER CREEK...AND LITTLE 
SALINE RIVER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3786 8881 3789 8842 3761 8848 3762 8885

$$

YORK
1 follow-up statement
000 
WGUS73 KPAH 022215
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT THU APR 2 2009

ILC165-199-022224-
/O.CAN.KPAH.FF.W.0007.000000T0000Z-090402T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON IL-SALINE IL-
515 PM CDT THU APR 2 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SALINE AND EASTERN
WILLIAMSON COUNTIES IN SOUTHERN ILLINOIS...

RAIN HAS ENDED ACROSS MOST OF THE WARNED AREA. RUNOFF MAY STILL 
PRODUCE SOME LOCALIZED POOR DRAINAGE FLOODING...EVEN THOUGH THE RAIN 
HAS ENDED.

LAT...LON 3786 8881 3789 8842 3761 8848 3762 8885

$$

MY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:25 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 2, 3:25 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT THU APR 2 2009

.DISCUSSION...
ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND
INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST
ONE THIS AFTERNOON INTO THIS EVENING...AND THE NEXT LATE THIS
WEEKEND AND  EARLY NEXT WEEK.

WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. CURRENTLY LOOKING AT SEVERE STORM/ISOLATED TORNADO RISK
TO CONTINUE LATE AFTERNOON INTO THE EARLY EVENING IN AREAS OF
WESTERN KY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. SURFACE LOW
WILL TRACK RIGHT UP ALONG THE OHIO RIVER VALLEY EARLY TONIGHT...WITH
MOST OF THE SEVERE STORM RISK NEAR ALONG AND SOUTH OF ITS TRACK. THE
BEST CHANCES OF ISOLATED TORNADOES WILL BE OVER THE PENNYRILE REGION
OF WESTERN KY...WHERE THE BEST COMBINATION OF SURFACE BASED
INSTABILITY AND SHEAR WILL DEVELOP...ESP BETWEEN 3 PM AND 7 PM.
AFTER SUNSET...INSTABILITIES FALL OFF RATHER QUICKLY...SO THE SEVERE
THREAT SHOULD DIMINISH. WILL ALSO NEED TO MONITOR FOR FLOODING...AS
CURRENT RADAR EST ARE OVER AN INCH AN HOUR IN THE HEAVIER PRECIP.

WINDS WILL WHIP UP ON THE BACK SIDE OF THE SFC LOW LATER THIS
EVENING INTO THE OVERNIGHT. MAY BRIEFLY REACH CLOSE TO WIND ADVISORY
CRITERIA...WITH SOME NW WIND GUSTS IN THE 35 TO 45 MPH RANGE.
HOWEVER...SHOULD LAST ONLY 2-4 HOURS...SO WILL NOT ISSUE HEADLINES
AT THIS TIME.

AFTER A PLEASANT COUPLE OF DAYS FRI...AND ESP SAT...ANOTHER SYSTEM
GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS AND WILL LIKELY AFFECT
MUCH OF THE REGION ON SUNDAY. THE GFS SEEMS TO BE THE FASTEST AND
THE ECMWF THE SLOWEST WITH THE PASSAGE OF THE FRONT. BUT FRONTAL
PASSAGE SHOULD BE SOMETIME ON SUNDAY...BRINGING A GOOD CHANCE OF
SHOWERS AND SCATTERED STORMS. THE ASSOCIATED MID LEVEL LOW WILL
SWING IN BEHIND THE FRONT AND ACT TO KEEP CLOUDS AND A CHANCE FOR
SHOWERS IN THE FORECAST. AS PREVIOUS SHIFT MENTIONED...A SECONDARY
MID LEVEL LOW WILL SWING IN BEHIND THE PREVIOUS SYSTEM AND BRING A
SHOT OF BLUSTERY CANADIAN AIR WITH IT...AND ALSO SERVE TO KEEP SKIES
CLOUDY MONDAY...WITH SHOWERS AND MAYBE EVEN A SNOW SHOWERS IF THE
LOWER BOUNDARY LAYER CAN COOL ENOUGH. WOULD NOT BE TOO SURPRISED TO
SEE TEMPS STAY IN THE UPPER 30S AND LOWER 40S ALL DAY MONDAY...AS
FIERCE COLD AIR ADVECTION RESULTS IN 850 MB TEMPS PLUMMETING TO -9
TO -10 DEG C DURING THE DAY. CLOUDS NOW EXPECTED TO STAY IN MOST
AREAS EAST OF THE MS RIVER ON TUE...SO WILL KEEP TEMPS IN THE 40S
THOSE AREAS ONCE AGAIN. WILL UNDERCUT MEX MOS TEMPS SOME 10 DEGREES
OR SO AS IT HAS WAY TOO
MUCH SPRINGTIME CLIMO BUILT IN THAT FAR OUT. THIS PATTERN SHOULD
RESULT IN MAX TEMPS 20 TO 25 DEGREES BELOW NORMAL FOR THIS TIME OF
YEAR.

&&

.AVIATION...
LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES
THIS AFTERNOON. PERSISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY
SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME
PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES
JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM
SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40
KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS
THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS
NORTHWEST WINDS BRING DRIER AIR.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MEFFERT
AVIATION...MY
Hazardous weather outlook, Apr 2, 4:37 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU APR 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN
ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD.
ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE
AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF
THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW
PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND
EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE
THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO
RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS.
STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH.

BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST
OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL
BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND
INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR
REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY
IN WEST KENTUCKY.

In the hours before

Local storm report, Apr 2, 3:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
307 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             STONE FORT              37.62N 89.20W
04/02/2009  E1.75 INCH       JACKSON            IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 2, 3:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
320 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             12 SW HARRISBURG        37.61N 88.70W
04/02/2009  E0.75 INCH       SALINE             IL   TRAINED SPOTTER

0305 PM     HAIL             12 SW HARRISBURG        37.61N 88.70W
04/02/2009  E1.75 INCH       SALINE             IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 2, 3:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
322 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CARRIER MILLS           37.69N 88.63W
04/02/2009  E1.75 INCH       SALINE             IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 2, 3:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
326 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 W HARRISBURG          37.74N 88.64W
04/02/2009  E1.75 INCH       SALINE             IL   LAW ENFORCEMENT

0325 PM     HAIL             5 W HARRISBURG          37.74N 88.64W
04/02/2009  E1.75 INCH       SALINE             IL   LAW ENFORCEMENT

&&

JAYSONW
Local storm report, Apr 2, 3:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
327 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 W HARRISBURG          37.80N 89.39W
04/02/2009  E0.88 INCH       JACKSON            IL   PUBLIC

&&

JAYSONW
Local storm report, Apr 2, 3:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
328 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 W HARRISBURG          37.74N 88.60W
04/02/2009  E0.88 INCH       SALINE             IL   PUBLIC

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:38 PM CDTAreal Flood AdvisoryPAHAlexander, Johnson, Massac, Pope, Pulaski94 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson34 min
Apr 2, 2:52 PM CDTAreal Flood AdvisoryPAHFranklin, Hamilton, Jefferson, Johnson, Massac, Pope and 4 more3 hr
Apr 2, 3:10 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson35 min
Apr 2, 3:47 PM CDTSevere Thunderstorm WarningPAHHamilton28 min
Apr 2, 4:30 PM CDTAreal Flood AdvisoryPAHEdwards, Jefferson, Wabash, Wayne, White2 hr
Apr 2, 4:37 PM CDTAreal Flood AdvisoryPAHJackson, Union7 days

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.